I just had a pretty bad allergic reaction to something- not sure what- swollen lips, eyes, and throat felt like there was a huge glob of something stuck in it and I couldn't swallow. Went to the ER and they gave me 25 mg Benadryl and shots of steroids and a script for an epi pin and a steroid to take orally. My main concern is decrease in milk supply due to the Benadryl. It was only 1 tablet and hopefully I will not have to take any more. My little guy will be 4 weeks old on Monday and my milk supply is pretty well established- he's had no supplements and I've been pumping after 4 feeding a day with a hospital grade breast pump. Do you think one 25 mg tablet is going to have a big effect on supple? I'm praying not but let me know any of your experiences. Thanks
I know- so frustrating when I have NO CLUE what it was. We had crab legs and shrimp on Thursday night and I woke up Friday morning with the swollen eyes and lips and then, Friday night, the lips got HUGE and I couldn't talk and I could feel it in my throat a little- I could always breathe fine though- and then this morning I was fine and all of a sudden, BAM, I felt something in my throat, couldn' t swallow and couldn't talk at all. He said my larynx was swollen. After the Benadryl (about 30 min) was talking like normal again and the swelling was down and no '"lump" in my throat. So weird.... I really wish I knew what it was though- that's what has me the most nervous- I don't know what to stay away from. I think the seafood was too delayed but I can't think of ANYTHING else that it could have been.
Benadryl is a drying medication, but one is unlikely to cause any lasting problems.
When I had Jonathan I was still suffered with pretty severe PTSD and didn't want to take anything during pregnancy and nursing. I was having issues with sleeping, even after he was sleeping through the night and my OB and the Pedi suggested I take Benadryl. This was before it seems anyone realized the nature of Benadryl and the impact it can have on milk supplies.
I did fine and it was worth the risk for a little sleep. In your case, it was well worth the risk for the benefit as well.
Ask for rx's for other epi pens and keep them in multiple locations as well as one on your person.
I had an allergic reaction last night and had to give in and take Benadryl and I am breastfeeding too. I was told it was fairly safe while pregnant and while breastfeeding if it was necessary. Your throat closing up and having a such a bad reaction is certainly one of those times it is necessary. The only thing I notice if I take Benadryl or Gravol (flu) is that it makes my DD a bit more sleepy/groggy as well.
Thanks- hopefully 1 pill won't affect it too much. I have the epi now so I feel better about that. I zonked out from from the Benadryl but needed the sleep anyway!!! So far, I haven't noticed a difference in DS. Thanks for your input!
You can have an allergic reaction to food you ate much earlier (up to 24 hrs even) --it's delayed. It sounds like you had close to anaphylactic--this is life-threatening. I would avoid crab AND shrimp until you can have this tested--see a doctor--ask for a RAST test so they can take your blood sample and test that in a lab (rather than putting the substance in your blood where it might cause another reaction).
Sometimes eating bananas or other natural "hist" foods can exacerbate the reaction too. I agree though---carry that Epi-Pen everywhere!! and know how when to use it (esp. with the breathing constriction)--be careful not to freeze (in car) or leave out in heat. Subsequent exposures are often worse than the first reaction and you don't always have hours, sometimes just minutes.
(Benadryl's fine, even pregnant, from what I've heard--just drink lots more water if you have to take it.)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.